Thunderstorm Wind, Morton
- When
- July 22, 10:27 PM CST
- Where
- Morton County, 4.75 mi NW of Elkhart
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.040, -101.970
Isolated severe thunderstorms occurred in a moist and unstable airmass but the wind shear aloft was very weak so only near severe or brief severe weather occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated severe thunderstorms occurred in a moist and unstable airmass but the wind shear aloft was very weak so only near severe or brief severe weather occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 10:10 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1110 PM CDT Sun Jul 22 2018 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 310 PM CDT Sun Jul 22 2018 There is a high theta-e axis near 850 mb along the KS-CO line this afternoon, with light easterly upslope surface winds. Although a favorable setup for thunderstorms exists thermodynamically, the upper 596 DM 500 mb ridge is positioned right over the front range, implying very poor steering flow despite the very steep mid level lapse rates. Of the convective allowing models, the HRRR/NMM/ARW and nested NAM do not start developing convection until around 21 UTC or later across the front range. With mid evening, propagation toward the favorable airmass, convective segments and leading outflow winds should reach our far western counties as early as 10 pm, lingering into the early overnight hours. For Late tonight and Monday, a cold front will push south through the area by 4 am while a shortwave riding through the edge from CO into western KS. The NAM is showing pockets of heavy rainfall over sections of west central and southwest Kansas through noon Monday, with ongoing precipitation into the afternoon. Cloudiness and precipitation should have a negative effect of temperature trends as well for Monday. .LONG TERM...(Monday night through Sunday) Issued at 310 PM CDT Sun Jul 22 2018 It is likely to be dry Tuesday and Tuesday night again, but by mid week the models are trending toward another wet period with occasional cool fronts and shortwaves riding through the northwest flow as the upper high continues retrograde toward the desert southwest. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1110 PM CDT Sun Jul 22 2018 Two thunderstorm complexes, one over NW Kansas and the other over SE Colorado as of 04z, will both drift toward SW KS over the next several hours through 12z. Convection will weaken as it progresses to the SE toward the terminals, so the western airports (GCK/LBL) have the best odds of seeing a thunderstorm prior to 09-10z. TEMPO groups were included. Residual rain showers should survive to near DDC by 09-12z as the latest HRRR iterations suggest. Scattered showers and isolated thunder may persist much of the daylight hours Monday, especially along and west of a GCK/LBL line. Instability is progged to be quite weak on Monday, so opted to carry VCSH (as opposed to VCTS/CB). Broken to overcast mid layer cloud decks will prevail. Outside of any convection, light NE winds will prevail, averaging 10 kts or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 86 67 89 / 30 30 10 10 GCK 70 84 65 87 / 40 40 30 30 EHA 69 86 65 88 / 60 30 30 20 LBL 73 87 67 89 / 60 30 20 20 HYS 69 87 66 88 / 20 20 10 10 P28 71 89 70 92 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 137 AM CDT Sun Jul 22 2018 KSZ030-031-043>046-061>066-074>081-084>090-231200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 137 AM CDT Sun Jul 22 2018 /1237 AM MDT Sun Jul 22 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Late night showers and thunderstorms will be possible late Sunday night and into Monday morning. It is unlikely these storms will be severe by then. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible during this period. It is too early to determine if storms will be severe or not. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Excessive heat: Limited risk * Saturday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 1027 PM CDT SUN JUL 22 2018 KSZ074-084-230430- Stanton KS-Morton KS- 1027 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STANTON COUNTIES UNTIL 1130 PM CDT... At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Stonington, or 19 miles southwest of The Saunders Elevator, moving east at 35 mph. Wind gusts of 55 mph will be possible with and ahead of this storm. Locations impacted include... Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton and The Saunders Elevator. LAT...LON 3764 10204 3765 10160 3699 10159 3699 10204 TIME...MOT...LOC 0326Z 273DEG 32KT 3726 10227 RBURG
The Dodge City radar (KDDC), 194 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776393, 776394, 776392.